Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

July 23, 2017Russell County, Virginia

NWS Charleston, WV issued this special weather statement at Jul 23, 2017, 8:13 PM EDT for Russell County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 8:13 PM EDT (00:13 UTC)
Expired
Jul 23, 2017, 8:45 PM EDT
In force
32 min
Issued by
NWS Charleston, WV

County Russell County, VA

The radar

The Jackson,KY radar (KJKL), 121 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS81 KRLX 240013
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
813 PM EDT SUN JUL 23 2017

VAZ003-004-240045-
Dickenson-Buchanan-
813 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DICKENSON AND SOUTH
CENTRAL BUCHANAN COUNTIES...

At 812 PM EDT, a strong thunderstorm was located over Davenport,
moving east at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Davenport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3706 8225 3714 8219 3711 8201 3709 8202
      3707 8202 3705 8204 3705 8206 3704 8208
      3705 8210 3704 8212 3704 8217 3703 8219
      3703 8220
TIME...MOT...LOC 0012Z 286DEG 16KT 3707 8213 

$$

Cooper

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 23, 8:09 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 23, 8:09 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
809 PM EDT Sun Jul 23 2017

.SYNOPSIS...
Strong to severe thunderstorms are still possible this evening with
a risk for heavy downpours as well. A cold front crosses tonight,
and then another crosses Monday night. High pressure midweek.

&&

.NEAR TERM /THROUGH MONDAY/...
As 400 PM Sunday...

Adjusted hourly and Max temperatures per latest sfc obs.
Radar images show little if any light shower across the area.
Therefore, decrease PoPs considerably and blend them into
tonight's PoPs with higher PoPs with the cold front.

Cold front expected to cross around 06Z. Therefore, will cancel
Flash Flood watch for the entire area.

As of 150 PM Sunday...

Severe threat for much of this afternoon a bit iffy, and SPC has
cut back the threat from Slight to Marginal. Cloud cover from
earlier convection continues to hang across the area, which will
help to limit destabilization somewhat. However, models still
indicating an uptick in activity later this evening and tonight,
as upper shortwave trough digs south across the region, and
surface cold front approaches from the west.

Last night, quite a bit of precipitation from convection, with
parts of southeast Ohio, northern WV and northeast Kentucky
receiving a general 2 to 5 inches. Any additional convection
today could create additional water issues on already saturated
soils, and will keep flood watch going.

Initial frontal boundary moves through late tonight, with
precipitation gradually decreasing in coverage late. A secondary
front will cross on Monday, with isolated convection, but
overall, much drier.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 235 PM Sunday...

The last gasp at any showers and thunderstorms during the overnight
hours associated with a weak front will slide through the areas
Monday night. Behind the front, high pressure will take its
place. Drier air will greet the forecast area bring small
reprieve from the muggy,stormy and hot weather on Tuesday. This
does not last long though. Some Mountain showers and
thunderstorms are possible on Wednesday into Wednesday night as
moisture surges northward in combination with a weak shortwave.

Temperatures will be very close to climatology through this
period. High will generally be in the 80s with lows in the 60s
in the lowlands. The mountains will be in the upper 70s to lower
80s during the day with overnight lowers in the upper 50s to
lower 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 235 PM Sunday...

The next cold front will move southeast from the Great Lakes
Region late week. Showers and thunderstorms will be possible
along and ahead of the front. Timing will need to be monitored
as currently, models suggest moisture increases substantially by
Friday afternoon. For now, will keep shower and thunderstorm
chances in late week. Should trends continue, could have heavy
rain with thunderstorms Friday into Saturday.

Temperatures will continue to be seasonal through late week.
Lowland highs will be in the lower to mid 80s with lows in the
60s. The mountains will feature highs in the lower 80s with lows
in the lower 60s.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 800 PM Sunday...

VFR conditions will prevail through the period. Satellite
images show mostly clear skies across our CWA. The exception is
over extreme southwest VA where afternoon convection is evident
in radar. This activity is expected to diminish in intensity by
sunset, but will stay southeast of BKW.

Additional disorganized convection is evident on radar across
OH. Expect brief MVFR and IFR conditions in vicinity of storms
perhaps could affect PKB and CKB overnight.

VFR conditions will prevail once again Monday outside any
shower.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Thunderstorm coverage could be more
widespread than anticipated. MVFR and IFR cigs late tonight
could be more widespread than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            MON 07/24/17
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  M    M    M    M    H    H    H    H    M    M    M    L
HTS CONSISTENCY  M    M    H    M    H    H    H    H    H    M    H    L
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    H    M
EKN CONSISTENCY  M    M    M    M    M    H    H    M    M    M    M    L
PKB CONSISTENCY  M    M    H    L    L    M    M    M    L    L    L    L
CKB CONSISTENCY  L    L    L    L    L    L    L    L    L    L    M    L

AFTER 00Z TUESDAY...

IFR Fog possible early Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JB/SL
NEAR TERM...ARJ/SL
SHORT TERM...JB
LONG TERM...JB
AVIATION...ARJ
Hazardous weather outlook, Jul 23, 7:56 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
756 PM EDT Sun Jul 23 2017

OHZ076-WVZ008>011-016>020-027>032-039-040-519>526-250000-
Washington-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
756 PM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and southeast West Virginia.

.DAY ONE...Tonight.

There is a slight risk for excessive rainfall through early Monday
morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>007-013>015-
024>026-033-034-515>518-250000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Jackson OH-
Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-
Mason-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
756 PM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 2:28 PM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
228 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     4 NNE WALKER            39.24N  81.36W
07/22/2017                   WOOD               WV   911 CALL CENTER

            TREES AND WIRES DOWNED

&&

EVENT NUMBER RLX1700600

MANNING
Local storm report, Jul 23, 2:38 PM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
238 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     SMITHVILLE              39.07N  81.09W
07/22/2017                   RITCHIE            WV   911 CALL CENTER

            MULTIPLE TREES DOWN

&&

EVENT NUMBER RLX1700601

ARB
Local storm report, Jul 23, 2:49 PM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
249 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     GLENVILLE               38.94N  80.83W
07/22/2017                   GILMER             WV   911 CALL CENTER

            SEVERAL TREES DOWN

&&

CORRECTED EVENT TIME

EVENT NUMBER RLX1700593

NW
Local storm report, Jul 23, 6:01 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
601 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TORNADO          5 NNW MCARTHUR          39.31N  82.51W
07/22/2017                   VINTON             OH   NWS STORM SURVEY

            EF-1 TORNADO BEGAN AT 648 PM ALONG LOCUST GROVE ROAD
            AND THEN MOVED NEARLY PARALLEL TO THAT ROAD. HUNDREDS OF
            TREES WERE BLOWN DOWN AND SNAPPED. PART OF THE ROOF OF A
            METAL BARN WAS TORN OFF AND DEPOSITED IN FIELD
            APPROXIMATELY 50 FEET AWAY. APPROXIMATE MAXIMUM WIND
            SPEED 105 MPH.

&&

EVENT NUMBER RLX1700602

JSH
Special weather statement, Jul 23, 7:42 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
742 PM EDT SUN JUL 23 2017

VAZ003-004-240015-
Dickenson-Buchanan-
742 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT DICKENSON AND SOUTHWESTERN
BUCHANAN COUNTIES...

At 742 PM EDT, a strong thunderstorm was located near Clintwood,
moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Haysi, Davenport, Trammel, Clinchco, McClure and Nora.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3700 8244 3702 8248 3703 8248 3704 8249
      3706 8249 3710 8253 3724 8225 3713 8207
      3704 8211 3704 8217 3703 8219 3703 8220
      3699 8226 3700 8227 3699 8230
TIME...MOT...LOC 2342Z 255DEG 21KT 3707 8240

Cooper
Special weather statement, Jul 23, 8:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
813 PM EDT SUN JUL 23 2017

VAZ003-004-240045-
Dickenson-Buchanan-
813 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DICKENSON AND SOUTH
CENTRAL BUCHANAN COUNTIES...

At 812 PM EDT, a strong thunderstorm was located over Davenport,
moving east at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Davenport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3706 8225 3714 8219 3711 8201 3709 8202
      3707 8202 3705 8204 3705 8206 3704 8208
      3705 8210 3704 8212 3704 8217 3703 8219
      3703 8220
TIME...MOT...LOC 0012Z 286DEG 16KT 3707 8213

Cooper

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:04 PM EDTSpecial Weather StatementRLXPleasants, Wood26 min
Jul 23, 8:53 PM EDTSpecial Weather StatementRLXPerry37 min
Jul 23, 9:12 PM EDTSpecial Weather StatementRLXMorgan33 min
Jul 23, 9:18 PM EDTSpecial Weather StatementRLXVinton27 min
Jul 23, 9:39 PM EDTSpecial Weather StatementRLXAthens, Morgan36 min
Jul 23, 8:15 PM EDTSpecial Weather StatementRLXDickenson30 min
Jul 23, 8:44 PM EDTSpecial Weather StatementRLXDickenson31 min
Jul 23, 8:49 PM EDTSpecial Weather StatementRLXDickenson26 min

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.